Hail, Stevens
- When
- May 21, 4:25 PM CST
- Where
- Stevens County, 3.44 mi NW of Moscow
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.360, -101.250
Scattered severe thunderstorms produced hail from Stevens county east to near Cimarron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Scattered severe thunderstorms produced hail from Stevens county east to near Cimarron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 2:48 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 348 PM CDT MON MAY 21 2007 .DISCUSSION... DAYS 1-2... THE 12Z UA CHARTS SHOWED A FAIRLY COOL SFC-700MB AIRMASS IN PLACE ACROSS THE SOUTHERN PLAINS AND EVEN INTO SOUTH TEXAS WITH +13C 850MB TEMPS AND 700MB TEMPS FROM 3 TO 7C. A WEAK SHORTWAVE TROUGH WAS TRAVERSING THE HIGH PLAINS THIS AFTERNOON. A FEW THUNDERSTORMS WERE DEVELOPING TO THE SW/W OF OUR FCST AREA. DEEP INVERTED-V TYPE PROFILES WERE DEVELOPING THIS AFTERNOON ACROSS CO/NM AS ZONAL FLOW DEVELOPS AHEAD OF THE NEXT STRONGER SHORTWAVE TROUGH. THIS AIRMASS WILL SWEEP ACROSS KANSAS IN AN ELEVATED FASHION TONIGHT. A FEW THUNDERSTORMS COULD DEVELOP IN THIS AREA OF WARM ADVECTION THIS EVENING AND THEN GRADUALLY DIMINISH OVERNIGHT. LOW LEVEL MOISTURE WAS ON THE INCREASE ACROSS THE SOUTHERN PLAINS WITH 12-13C 850MB DEWPOINTS AT MAF/DRT AT 12Z. REALLY RICH MOISTURE WAS BANKED UP AGAINST THE MOUNTAINS OF OLD MEXICO AND COVERED SOUTH TEXAS AND THIS SHOULD MAKE A RUN FOR KANSAS TONIGHT AND TUESDAY. BY TUESDAY AFTERNOON, A LOADED GUN TYPE THERMAL PROFILE WILL EXIST AHEAD OF A DRYLINE BY AFTERNOON, WITH THE ELEVATED MIXED LAYER CAPPING THE MOIST LAYER. WEST OF THE DRYLINE, DRY ADIABATIC LAPSE RATES WILL EXTEND UP TO ABOUT 600MB. THE STRONG SHORTWAVE TROUGH WILL APPROACH THE CENTRAL HIGH PLAINS TOMORROW EVENING. A SURFACE- 700MB FRONT WILL BE LOCATED ACROSS NW KS BY 00Z WED IN ASSOCIATION WITH THIS TROUGH. FURTHER SOUTH, THE MAIN EFFECT FROM THE SHORTWAVE TROUGH WILL BE A TIGHTENING OF THE DRYLINE, WITH DEWPOINTS GOING FROM 30SF BEHIND THE DRYLINE TO 60S IMMEDIATELY AHEAD. WITH THE FAIRLY COOL SFC TEMPS AND RESULTANT STRATOCU IN THE MOIST RETURN, THE CAPPING INVERSION WILL BE VERY PRONOUNCED NOT TOO FAR AHEAD OF THE DRYLINE. OF COURSE, THE CIN WILL BE NEAR ZERO BY DEFINITION ALONG THE DRYLINE AS SOUNDINGS TEND TOWARD DRY ADIABATIC DURING THE LATE AFTERNOON. A FEW CUMULUS TOWERS MAY DEVELOP IN THE AREA OF STRONG SFC-700MB CONVERGENCE FROM WAKEENEY TO DDC BY 5 TO 6 PM. DEVELOPMENT WILL OCCUR NEAR THE INTERSECTION OF THE FRONT AND DRYLINE IN NORTHERN/NW KS OR SOUTHERN NE. IT IS POSSIBLE THAT ANY TOWERS THAT DEVELOP NEAR DDC ALONG THE DRYLINE WILL MOVE EAST INTO THE STABLE AIR, AND NOT HAVE TIME TO DEVELOP INTO STORMS. HOWEVER, IF ROTATING UPDRAFTS CAN DEVELOP BEFORE THE CELLS MOVE INTO THE STABLE AIRMASS, THEN THESE STORMS WOULD CONTINUE EVEN IN THE CAPPED ENVIRONMENT. THE UKMET AND GFS WERE SLOWER WITH THE FRONT THAN THE NAM/WARF. WITH SUCH A STRONG JET STREAK OFF THE WEST COAST AT 12Z(140KTS) I THINK THE NAM(WITH ITS LIMITED DOMAIN) WILL STRUGGLE. SO A SLOWER FRONTAL MOVEMENT IS LIKELY. THE BOTTOM LINE IS THAT ANY STORMS THAT FIRE ON THE FRONT SHOULD BE IN OUR FAR NORTHERN COUNTIES(TREGO,LANE OR ELLIS) OR JUST NORTH OF OUR FCST AREA TUE AFTERNOON, WITH ONLY ISOLATED SEVERE STORMS(IF STORMS DEVELOP AT ALL) FURTHER SOUTH. THE SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR ROTATING STORMS WITH VERY LARGE HAIL AND POSSIBLY EVEN TORNADOES. THERE IS SOME DEBATE AS TO HOW STRONG THE NEXT SHORTWAVE TROUGH WILL BE ON WEDNESDAY. THE UKMET/CANADIAN SHOW A STRONGER THROUGH AND MUCH SLOWER MOVEMENT OF THE FRONT. THEREFORE, I CANNOT RULE OUT THE CHANCE OF SEVERE STORMS IN MY SE COUNTIES(BARBER/COMANCHE/PRATT) ON WEDNESDAY AFTERNOON. AGAIN, THE NAM APPEARS WAY TOO FAR SOUTH WITH THE FRONT ON WEDNESDAY. FINCH DAYS 3-7... MODELS ARE TRENDING TOWARDS AMPLIFYING OUR WEST COAST RIDGE OVER THE WEEKEND WITH AT LEAST 2 S/W TROFS MOVING OUT OF CANADA INTO THE PLAINS ALONG THE NW FLOW THROUGH EARLY NEXT WEEK. DETAILS ON TIMINGS ARE STILL SOMEWHAT UNCLEAR, BUT IT CURRENTLY APPEARS THAT A REENFORCEMENT OF COOLER AIR WILL SLIDE SOUTHWEST ACROSS THE AREA ON SATURDAY NIGHT INTO SUNDAY. THE COMBINATION OF TIMING OF S/W TROF AND CONV ALONG THIS BOUNDARY IS PROBLEMATIC. BUT SOME POPS WERE MAINTAINED. WE MAY EVEN SEE SOME TSRA SUNDAY NIGHT AS WELL AS A 85H BAROCLINIC ZONE SETS UP JUST TO OUR S AND SW WITH WAA DEVELOPING OVER OUR CWA DURING THE OVERNIGHT HOURS. NOT ANTICIPATING MUCH IN THE WAY OF A WARMUP UNTIL LATER NEXT WEEK. GIVEN THE NEXT SHOT OF COOLER AIR, WE WILL BE UNDERCUTTING MEX NUMBERS FOR HIGHS ON SUNDAY. && .AVIATION... ALTHOUGH SOME SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING...THE PROBABILITY OF ONE OF THESE STORMS MOVING OVER ANY OF OUR 3 AIRPORTS REMAINS SMALL. WILL THEREFORE KEEP THE VCTS IN THE TAFS RATHER THAN GO WITH ANY PREVAILING OR TEMPO GROUP. ALSO LEFT SOME LOW CIGS TOWARDS DAYBREAK IN THE KDDC AND KHYS AS 925-8H RH FIELDS STILL SUGGESTING SOME MORNING CLOUDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 85 62 71 / 20 30 30 20 GCK 60 90 53 69 / 20 20 10 0 EHA 59 87 48 69 / 20 20 0 0 LBL 61 90 57 71 / 20 20 0 20 HYS 63 78 56 69 / 40 30 40 30 P28 64 79 67 76 / 30 20 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT MON MAY 21 2007 KSZ030-031-043>046-063>066-077>081-087>090-222100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- GRAY-FORD-EDWARDS-KIOWA-PRATT-MEADE-CLARK-COMANCHE-BARBER- 358 PM CDT MON MAY 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FROM 5 PM TO 11 PM TUESDAY. IF STORMS DEVELOP...VERY LARGE HAIL AND EVEN TORNADOES ARE POSSIBLE. A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY ALONG AND EAST OF A LINE FROM RUSH CENTER TO GREENSBURG TO ENGLEWOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074>076-084>086-222100- HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD- 358 PM CDT MON MAY 21 2007 /258 PM MDT MON MAY 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT MON MAY 21 2007
KSZ075-212300-
GRANT-
511 PM CDT MON MAY 21 2007
...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BIG BOW...MOVING NORTHEAST
AT 20 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN GRANT COUNTY...INCLUDING THE CITIES OF ULYSSES AND
HICKOK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3740 10152 3755 10152 3772 10130 3772 10129
3766 10122 3765 10122 3755 10109 3740 10138
GERARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT MON MAY 21 2007
KSZ075-085-212245-
GRANT-STEVENS-
514 PM CDT MON MAY 21 2007
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST GRANT AND NORTHEAST
STEVENS COUNTIES...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOSCOW...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHEASTERN STEVENS AND SOUTHEASTERN GRANT COUNTIES...
INCLUDING THE CITIES OF MOSCOW...CAVE AND RYUS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3731 10132 3733 10134 3754 10116 3755 10113
3753 10109 3739 10109 3738 10107 3733 10107
3723 10117
GERARDThe Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37539, 37542, 37544, 37545, 37546, 37548, 37549, 37550, 37552, 37553.